Medication Monitor



Generic Name (Trade Name—Company)
Notes
October 21, 2011

Methylene blue

(No trade name—Various manufacturers)
Update on serotonergic interactions

Additional information regarding the interaction between methylene blue and serotonergic psychiatric medications has been released by FDA. The agency noted that most cases of serotonin syndrome in its Adverse Event Reporting System (AERS) involved patients who were on serotonergic psychiatric medications when they received intravenous methylene blue in doses of 1–8 mg/kg as a visualizing agent during parathyroid surgery. Selective serotonin reuptake inhibitors, serotonin norepinephrine reuptake inhibitors, or clomipramine were generally involved when the serotonin syndrome occurred.

The agency also noted that it not known whether this risk persists in patients taking serotonergic psychiatric medications who are given methylene blue, an unapproved drug, by other routes (e.g., orally or by local tissue injection) or at intravenous doses lower than 1 mg/kg. The safety update lists serotonergic psychiatric drugs implicated in the AERS cases of serotonin syndrome with methylene blue and other psychiatric drugs with varying degrees of serotonergic activity for which the risk of serotonin syndrome with methylene blue is unclear.